Indiana, 2023

Tornado in Indiana, August 14, 2023

August 14, 2023 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed along a warm front as a low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a warm front as a low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 14, 2:34 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 2:34 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
334 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Showers and storms are expected into this evening, with a
lingering shower possible through the day on Tuesday. Cooler and
drier air will settle into the region by midweek, with
seasonable temperatures. Summertime warmth will gradually build
back into the Ohio Valley by next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Strong mid level low to translate east from the Mid MS VLY
through the southern Great Lakes overnight/Tuesday.

Elongated surface low pressure centered over northern Illinois
to track east to a position over Lake Erie by Tuesday morning.
Widespread rain showers with limited embedded thunder ahead of a
warm front -- associated with an initial impulse have tracked
northeast thru ILN/s area this morning into the aftn

Considerable cloud cover has limited instability thru early
afternoon. A very moist environment is in place with PWATs
around 2 inches.

Increasing deep layer flow and favorable low level moisture
will work to offer ML CAPES values of 500 to around 1000 J/KG
ahead of eastward advancing surface cold front. The best
instability looks to work into ILN/s se counties where a better
chance for late day breaks in the clouds will occur.

With strong forcing and ample moisture, expect convective re-
development ahead of elongated surface low and associated cold
front. The most favored location for severe storms will be over
our southeast counties where the best instability will be
located. This potential looks rather limited due to the limited
instability. Heavy rainfall rates and localized flooding will
be possible thru this evening in the very moist environment.

Showers and thunderstorms will diminish from west to east
through the late evening hours, with dry conditions just about
everywhere by midnight. Cloud cover lingers across the north
with some temporary scattering of the clouds across the south.

Lows tonight to range from near 60 west to the middle 60s east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level low to pivot east through the southern Great Lakes
Tuesday. Wrap around moisture will develop back into the region
Tuesday morning, bringing widespread clouds and a chance for
showers and perhaps a rumble of thunder across the far north.
The convective activity will be focused along a southward
sagging surface trof.

Highs on Tuesday will be well below seasonal normals, ranging
from the lower 70s north to the upper 70s south.

As the mid level low shifts off to the east surface high
pressure will begin to build into the area from the west. Any
lingering showers over the far northeast in the early evening
will end and clouds will decrease from the west overnight. The
potential exists for fog/status development especially in valley
locations. Cool lows to range from the mid 50s west to around 60
east.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Final remnants of the upper level low will be departing the area by
Wednesday morning, leaving drier conditions in place as surface high
pressure moves in from our west. Clouds decrease throughout the day
with high temperatures reaching the mid to upper 70s with lower
relative humidities. Overnight lows into Thursday fall to the upper
50s/low 60s.

This high pressure is quickly nudged east as a quick moving
disturbance comes in from the west. Low pressure moving through
Canada drags a weak/washed out cold front through our region
Thursday afternoon/ evening. Highest chance of PoPs will be in our
northern counties, however, did go ahead and extend pcpn shield
throughout most of our area.

After the cold front departs, the area dries out and our PWATs
decrease substantially, indicating a very dry airmass in place for
the start of the weekend. In addition to this, there is more
ensemble agreement and, therefore, higher confidence on an expansive
ridge building into Plains/Midwest this coming weekend (nearing ~600
dam by early next week). This translates to quite warm conditions
arriving to the Ohio Valley, slowly creeping up from highs in the
upper 70s/low 80s on Friday to approaching 90 by Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Elongated surface low pressure over northern Illinois to track
east to a position over Lake Erie by Tuesday morning. Rain
showers with limited embedded thunder has tracked northeast
ahead of a warm front associated with this system. Conditions
have dropped thru MVFR to IFR at times in rain showers.

The widespread showers will diminish this afternoon but
scattered thunderstorms will be possible with the approach and
passage of an associated cold front this evening.

Expect low clouds to linger with prevailing MVFR ceilings
improving to VFR after the frontal passage. MVFR ceilings will
likely linger across the northern TAF sites.

As the mid level trof tracks across southern Great Lakes MVFR
ceilings will likely redevelop across all TAF sites.

Light easterly winds at less than 10KTS will become southwest
late in the day into this evening and then become west-southwest
around 10 kts after the frontal passage. The west winds will
gust up to 22 KTS.

OUTLOOK...MVFR ceilings possible Tuesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CA
AVIATION...AR
Hazardous weather outlook, Aug 14, 2:46 AM EST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
346 AM EDT Mon Aug 14 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
346 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and storms are expected throughout the day today. Locally
heavy rain may result in isolated flooding issues, especially this
morning through early afternoon. A few strong to severe storms may be
possible by this afternoon through early evening, with strong to
damaging winds being the primary threat. A tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
August 14, 5:32 PM EST to 5:39 PM EST
Where
Franklin County, 2.44 mi NW of Whitcomb to 1.83 mi NE of Whitcomb
Rating
EF0
Path length
2.8 mi
Path width
150 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
39.476, -84.961

The tornado first touched down in the vicinity of Palawana Circle and Deer Ridge Road where some minor garden and tree branch damage was noted. From there, the tornado continued east, causing some minor roof and siding damage to several homes between Garr Hill and Deer Ridge Roads. Additionally, numerous trees were damaged and/or uprooted. At one residence, a back yard barn was completely destroyed and a house garage had partial wall and roof collapse. The tornado then continued east, causing minor tree damage along Pea Ridge Road. After crossing State Route 101, more significant tree damage occurred in a forested area just to the south of Pea Ridge Road. The tornado then crossed several fields before lifting along Liberty Pike, where minor tree damage was noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122751.